Alert archive / Iowa / Special Weather Statements in 2019
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Sep 7, 2019, 11:30 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2019, 11:30 PM CDT (04:30 UTC)
- Expired
- Sep 8, 2019, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
Counties Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 135 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
072
WWUS83 KDMX 080430
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1130 PM CDT Sat Sep 7 2019
IAZ092-093-080515-
Ringgold IA-Taylor IA-
1130 PM CDT Sat Sep 7 2019
...Gusty Winds and Locally Heavy Rainfall Possible...
At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenox to near Hopkins. Movement was east
at 40 mph.
Winds gusts of 40 to 50 mph will be possible with these storms.
Rainfall amounts up to two inches will also be possible.
Locations impacted include...
Mount Ayr, Bedford, Lenox, New Market, Clearfield, Blockton, Gravity,
Sharpsburg, Redding, Conway, Benton, Maloy, Delphos, Athelstan, Lake
Of Three Fires State Park, Bedford Municipal Airport and Mt Ayr
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 9491 4087 9493 4087 9454 4066 9401
4058 9402
TIME...MOT...LOC 0429Z 280DEG 34KT 4081 9453 4059 9485
$$
DonavonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Sep 7, 6:48 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Sep 7, 6:48 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 648 PM CDT Sat Sep 7 2019 ...Updated for 00z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 316 PM CDT Sat Sep 7 2019 An active weather pattern is in store for the next four or five days. A broad 500 mb trough is approaching in the west northwesterly steering flow aloft, and will produce showers and thunderstorms across Iowa and the surrounding region from this afternoon through the day Sunday. Rain is already falling across most of the northwest half of Iowa at this time, and radar trends indicate it will reach central Iowa in a few hours and southeastern Iowa tonight. The surface warm sector remains just to our south over the northern half of Missouri but slopes upward toward southern Iowa. As the low-level jet activates after sunset tonight we should see development of more vigorous thunderstorms somewhere near the Iowa/Missouri border, with an attendant low risk of severe weather in the form of hail or wind as outlined by SPC products. Have maintained high POPs in this area during that time, along with QPF of around an inch in the heavier storms. In the wake of the 500 mb trough we will see a brief period of ridging and weak subsidence overhead, however, the lower levels of the atmosphere will remain nearly saturated north of the aforementioned warm sector, resulting in cloudy and damp conditions from Sunday into Sunday night, with spotty very light rain at times but no real impacts. However, quick on the heels of the first trough a somewhat stronger, positively tilted 500 mb trough will approach early next week. By sunrise Monday morning the axis of this trough should stretch from the Montana rockies to the southeast across Nebraska and toward Kansas. As it moves northeastward during the day it will also dampen out, bringing a broad area of forcing overhead, but with gradually decreasing magnitude, while also pulling the warmer airmass northward as an effective frontal boundary. This will result in a continuation of the cloudy and spotty light rain regime early Monday morning, but eventually from midday into the afternoon we may see some areas break out south of the advancing warm front, bringing a period of dry conditions and some insolation. During peak heating, late Monday afternoon into the evening, this will result in fairly substantial instability and robust convection should activate somewhere near the boundary, probably over the northwest half of Iowa or thereabouts. These storms will carry a severe weather risk, with both the degree of instability and the shear/wind profiles supporting potentially multiple modes of severe weather. This bears watching over the next couple of days as, although the threat is conditional and the location is uncertain, we could see a few supercells and even a brief tornado or two if things pan out just the right/wrong way. On the other hand, depending on the northward progress of the frontal boundary, this threat could shift as far as southeastern South Dakota or southern Minnesota, so there remains a fair degree of uncertainty here. From later Monday night through the middle of the week confidence in the sensible weather forecast plummets, as the frontal boundary will wobble nearby but it is unclear whether it will be over our forecast area or further northwest, and this is dependent on the convective evolution late Monday and how convective effects reinforce and move said boundary. Meanwhile at 500 mb, in wake of the Monday trough we will remain situated beneath persistent southwesterly flow aloft. Within this synoptic regime we should see warm, humid weather, with upper support for thunderstorms but a lack of low level/surface focus or triggers aside from daytime heating and the possibility of the aforementioned frontal boundary. Low POPs are maintained through this period for now, with the forecast not likely to crystallize until around Monday night. Finally, another positively tilted 500 mb trough will swing through and push a cool front across the region sometime Thursday, sweeping out the humid airmass and rain/storms to the east and bringing a period of cooler, dry, quiet and generally pleasant weather from late Thursday into Saturday. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 637 PM CDT Sat Sep 7 2019 Showers have spread across much of the state, with infrequent rumbles of thunder in isolated cells. Cigs should remain within VFR categories, gradually decreasing towards early morning into MVFR and possibly brief IFR categories. A few areas of patchy fog may develop around sunrise, however do not anticipate significant impacts. Low clouds will hang around most of Sunday, with scattered light rain moving out through the afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Lee AVIATION...Hagenhoff
Hazardous weather outlook, Sep 7, 11:28 AM CDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1128 AM CDT Sat Sep 7 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1128 AM CDT Sat Sep 7 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected to expand across central Iowa later this afternoon and persist overnight. At this time, the severe weather threat is very limited with the only concern of stronger storms in southern Iowa. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional chances for thunderstorms are in the forecast off and on through next week. A strong to possibly severe storm will be possible Monday, with the severe weather potential beyond Monday becoming better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible Monday.
In the hours before
Special weather statement, Sep 7, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1130 PM CDT Sat Sep 7 2019
IAZ092-093-080515-
Ringgold IA-Taylor IA-
1130 PM CDT Sat Sep 7 2019
...Gusty Winds and Locally Heavy Rainfall Possible...
At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenox to near Hopkins. Movement was east
at 40 mph.
Winds gusts of 40 to 50 mph will be possible with these storms.
Rainfall amounts up to two inches will also be possible.
Locations impacted include...
Mount Ayr, Bedford, Lenox, New Market, Clearfield, Blockton, Gravity,
Sharpsburg, Redding, Conway, Benton, Maloy, Delphos, Athelstan, Lake
Of Three Fires State Park, Bedford Municipal Airport and Mt Ayr
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 9491 4087 9493 4087 9454 4066 9401
4058 9402
TIME...MOT...LOC 0429Z 280DEG 34KT 4081 9453 4059 9485
DonavonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 12:53 AM CDT | Special Weather Statement | DMX | Decatur, Wayne | 52 min |
Nearby
Special Weather Statements in Iowa, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.